Blog

Home/Press Release/Important Narcan administering update

Important Narcan administering update

Intro

Everyone-
You are receiving this because you are on my list for Narcan and tactical medical update list. If you are not interested in receiving these, please just let me know.


Please disseminate this information to all department officers.


New Narcan Formulation
:

With the new formulation of narcan, a few things to remember.


There is a training video on the manufacturer’s website:
www.narcan.com
All officers should watch these and this should be documented and kept on file.


The dose is 4mg, all up one nostril, for all ages.

 


Multiple Doses


I am hearing more and more from the medical community, and even hearing on the radio myself, where patients are getting 2 or even 3 doses within one minute.


This is not appropriate care and NOT indicated.


Intra-nasal narcan takes 3-5 minutes to work. It is like if you have a headache. If you take 10 Motrin it doesn’t make the headache go away in 2 minutes. It takes time to absorb. Same with Narcan.


After the first dose we need to wait 3-5 minutes and ventilate with a bag valve mask or pocket mask. I know there is some reluctance to do this. But we must. Its like using the AED and not doing CPR.


After 3-5 minutes you can give a second dose but after this I recommend just ventilating and awaiting EMS. We can’t just use up all our narcan on one patient, and there may be other substances on board. Concentrate on good ventilations.


Some officers feel that since the patient woke up after 3 doses, that must be what they needed. But it is usually just a coincidence – the first dose was absorbed over time and they woke up.


Remember: No one dies from the lack of Narcan. They die from the lack of air/oxygen. And we can give them that.


Thanks.

Stay safe,

Ken


Ken Lavelle, MD, FACEP, FF/NRP; 
OCPO medical advisor on all things narcan KLavelle@EmergencyTraining.net
215-776-0584